Alert archive / Wyoming / Special Weather Statements in 2020

Special Weather Statement, NWS Riverton, WY

May 29, 2020

NWS Riverton, WY issued this special weather statement at May 29, 2020, 9:10 PM MDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2020, 9:10 PM MDT (03:10 UTC)
Expired
May 29, 2020, 10:15 PM MDT
In force
65 min
Issued by
NWS Riverton, WY

The radar

The Pocatello radar (KSFX), 216 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS85 KRIW 300310
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
910 PM MDT Fri May 29 2020
 
WYZ001-300415-
Yellowstone National Park-
910 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE 
NATIONAL PARK UNTIL 1015 PM MDT...

At 906 PM MDT, Doppler radar was tracking a thunderstorm about 15 
miles south of West Yellowstone, moving east at 20 mph.

Occasional cloud to ground lightning and winds in excess of 30 mph
are expected with this thunderstorm.

This strong thunderstorm will be near...
  Fairy Falls around 955 PM MDT.
  Old Faithful around 1000 PM MDT.
  Fountain Paint Pot around 1005 PM MDT.
  Craig Pass around 1015 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4455 11105 4459 11067 4458 11067 4455 11065
      4436 11062 4435 11105
TIME...MOT...LOC 0306Z 267DEG 16KT 4445 11114 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 29, 1:34 PM MDT, 7 hours 36 minutes earlier.

Area forecast discussion, May 29, 1:34 PM MDT, 7 hours 36 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Riverton WY
134 PM MDT Fri May 29 2020

.SHORT TERM...Today through Saturday night

Scattered thunderstorms are already popping at the time of this
writing in northwest Wyoming. A building ridge of high pressure is
sliding in from the west. A vort max will be riding the crest of the
ridge axis and will affect our northern zones this afternoon and
evening the most significantly. Looking upstream, capes are already
up to 1220 J/KG in eastern Idaho. Our northern and east central
zones are under a marginal risk of severe weather. Lifted indices of
-3.5 to -4 will be seen today in the far west and in Johnson County.
Most of the significant thunderstorm activity today should be
relegated to our northern zones for the rest of this afternoon and
evening, with much lesser chances south. However, a separate vort
max could initiate a focus for a few convective cells over Sweetwater
County for the rest of today as well.

Saturday looks to be the most active day in the short term as the
flow rapidly backs to the southwest on the backside side of the
exiting ridge and ahead of a vigorous shortwave tracking northeast
across the Pacific Northwest. The southwest flow will become
difluent during the day Saturday. The actual trough passage and
associated strong vort max will track northeast across the area late
Saturday night. Ahead of this approaching feature, lifted indices
will drop to -5.5 in the far west and -7.5 across northern Johnson
County.

SPC has much of our northern and eastern CWA in a marginal risk. This
correlates with our highest capes as well. So strong thunderstorms
are certainly possible in our northern and eastern zones Saturday
afternoon and should last well into the evening. Scattered less
intense thunderstorms are also expected across the rest of the CWA
Saturday afternoon and evening with strong gusty winds certainly a
potential with these convective cells as well, given the
strengthening flow aloft. Lingering moisture and instability will
keep the shower activity going well past midnight tonight until the
aforementioned trough passage occurs shortly before sunrise
Sunday morning. After the trough passage, attention than shifts to
dry warm and windy conditions that will move in from the
southwest that will be addressed in the extended forecast
discussion.

As for high temperatures Saturday, many areas will see the hottest
temperatures so far this season Saturday afternoon give the 15.5C
700mb temps expected, with some areas in the Big Horn and the Wind
River Basin seeing the first 90 reading for the first time this
season.

.LONG TERM...(Sunday through Thursday)

Will continue with persistence as the overall weather pattern will
remain nearly the same as previously forecast through the early
portions of next week. An upper level ridge axis will remain in
control of the weather across the region and over the plains on
Monday, as a broad, upper level ridge will maintain its hold over
the Plains Monday, and a deep longwave trough remains off of the
California coast. This ridge and trough orientation will keep
Wyoming in a predominant southwest to southerly flow through the
period. You can expect near record to record temperatures from
Sunday afternoon through Monday afternoon and nearly 15 degree
above normal for this time of the year. Slightly above normal
temperatures are expected through the latter part of next week.
Afternoon 700 millibar temperatures will remain between 11C to 15C
through much of the week.

Showers and thunderstorms will be possible over far southern
portions late Monday afternoon into the evening as the mid to
upper level flow shifts more toward the south. A weak shortwave
rotating northward from New Mexico and Colorado will tap into the
abundant Pacific moisture, setting the stage for more organized
shower and thunderstorm activity across southern sections of the
forecast area and into Colorado.

The northern stream jet will be situated over the southern
Canada/US northern tier states during the Monday to Tuesday time
frame. Another shortwave moving through the jet will pass over
MT/WY Tuesday, with showers and storms possible over especially
Johnson and into Natrona counties by late afternoon and into
Monday evening both days once again.

A later shortwave will eject from the upper low off of the
southern California coast by Wednesday and should move over the
Great Basin. Scattered showers and thunderstorms in the west are
expected to move east and could spill over east of the Divide by
Wednesday evening. The same similar pattern should set up for
Thursday to round out the extended forecast period. Also by
Thursday, the upper low is progged by the extended forecast
models to move onshore to California, further enhancing
thunderstorm chances into the western toward the central portions
of the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)

VFR conditions are expected to continue through the forecast
period with isolated showers and storms possible this evening
until around 06Z, especially across northern Wyoming and in
vicinity of KCOD and further south at KRKS. There may be some
isolated wind gusts to around 30 mph with any storms that develop.
Winds overall will be light and generally variable through the
forecast periods. A marginal risk of strong/severe isolated storms
will be possible after 21Z Saturday from KCOD extending southeast
to near KCPR. Will be mentioning at least a VCTS for these areas.
Will increase wind speeds at most locations after 18Z Saturday.

&&

.FIRE WEATHER...

An upper level disturbance will cross the area this afternoon and
bring isolated to widely scattered afternoon and evening showers and
thunderstorms. A few thunderstorms could turn strong, especially in
northern Wyoming, with strong wind gusts being the main threat.
Otherwise, expect a warm day. Relative humidity will be in the mid
to upper teens across the southern third of Wyoming for the rest of
this afternoon. However, winds should remain light to moderate
except in and around any shower or thunderstorm. Mixing and smoke
dispersal will range from fair to poor in some of the northern
basins, to good to excellent in the west and south. Temperatures
will be even warmer Saturday with some areas in the Big Horn and the
Wind River Basin seeing the first 90 reading for the first time this
season. the minimum relative humidity will be slightly higher
Saturday.

A better chance of thunderstorms is expected Saturday afternoon and
evening. Some storms could turn strong in northern and eastern zones
Saturday.

Sunday is shaping up to be dry, warm, and windy with elevated fire
conditions expected.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Troutman
AVIATION...Troutman
FIRE WEATHER...Lipson
Hazardous weather outlook, May 29, 2:45 PM MDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
245 PM MDT Fri May 29 2020

WYZ001>020-022>030-300800-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
245 PM MDT Fri May 29 2020

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated strong thunderstorms possible, mainly in northern
Wyoming.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Widely scattered afternoon and evening thunderstorms.
Strong to possibly severe thunderstorms are possible generally
across the Bighorn Basin, Johnson and Natrona counties by late
afternoon.

Sunday...Elevated fire behavior possible in portions of the area
in the afternoon.

Monday...Showers and thunderstorms possible over far southern
portions late in the afternoon into the evening.

Tuesday...Showers and thunderstorms possible over eastern portions
late in the afternoon into the evening.

Wednesday...Scattered afternoon showers and thunderstorms west of
the Divide. Showers east of the Divide through the overnight
hours.

This weekend into next week...Unseasonably warm temperatures will
result in rapid mountain snowmelt. Significant rises are expected
on area creeks and rivers where ample snow remains in the
headwaters.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, May 29, 4:07 PM MDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
407 PM MDT Fri May 29 2020

WYZ028>030-292300-
Flaming Gorge-East Sweetwater County-Rock Springs and Green River-
407 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
500 PM MDT...

At 406 PM MDT, Doppler radar was tracking a thunderstorm near Rock
Springs, moving northeast at 40 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

This thunderstorm will be near...  Superior around 435 PM MDT.

Other locations impacted by this storm include Southwest Wyoming
Regional Airport, Reliance, Point Of Rocks and Sweetwater County
Fairgrounds.

This includes Interstate 80 between mile markers 89 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4144 10951 4169 10947 4181 10927 4183 10859
      4153 10856
TIME...MOT...LOC 2206Z 236DEG 36KT 4167 10929

Lipson
Special weather statement, May 29, 4:40 PM MDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
440 PM MDT Fri May 29 2020

WYZ019-028>030-300015-
Flaming Gorge-East Sweetwater County-Green Mountains and Rattlesnake
Range-Rock Springs and Green River-
440 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
615 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bitter Creek Rest Area, which is 29 miles east of Rock
Springs, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bitter Creek Rest Area around 500 PM MDT.
  Wamsutter around 610 PM MDT.

Other locations impacted by this storm include Southwest Wyoming
Regional Airport, Bitter Creek, Red Desert, Point Of Rocks,
Sweetwater County Fairgrounds, Reliance and Tipton.

This includes Interstate 80 between mile markers 103 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10922 4199 10928 4202 10750 4166 10751
      4166 10793 4100 10792
TIME...MOT...LOC 2239Z 265DEG 21KT 4163 10868

21
Special weather statement, May 29, 4:43 PM MDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
443 PM MDT Fri May 29 2020

WYZ011-020-292330-
Southeast Johnson County-Natrona County Lower Elevations-
443 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 530 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Linch, which is 18 miles southeast of Kaycee, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Linch around 455 PM MDT.
  About 5 miles northeast of Edgerton around 505 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4349 10608 4330 10608 4354 10646 4368 10634
      4357 10602 4350 10602
TIME...MOT...LOC 2242Z 300DEG 19KT 4357 10632

21
Local storm report, May 29, 4:48 PM MDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
448 PM MDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     8 SE RELIANCE           41.60N 109.07W
05/29/2020  M62 MPH          SWEETWATER         WY   ASOS

            ASOS STATION KRKS ROCK SPRINGS AIRPORT.

&&

21
Special weather statement, May 29, 5:11 PM MDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
511 PM MDT Fri May 29 2020

WYZ011-020-292330-
Southeast Johnson County-Natrona County Lower Elevations-
511 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
530 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Edgerton, which is 28 miles southeast of Kaycee,
moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4349 10608 4338 10608 4349 10628 4362 10616
      4356 10602 4350 10602
TIME...MOT...LOC 2310Z 300DEG 24KT 4349 10614

21
Special weather statement, May 29, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
910 PM MDT Fri May 29 2020

WYZ001-300415-
Yellowstone National Park-
910 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YELLOWSTONE
NATIONAL PARK UNTIL 1015 PM MDT...

At 906 PM MDT, Doppler radar was tracking a thunderstorm about 15
miles south of West Yellowstone, moving east at 20 mph.

Occasional cloud to ground lightning and winds in excess of 30 mph
are expected with this thunderstorm.

This strong thunderstorm will be near...
  Fairy Falls around 955 PM MDT.
  Old Faithful around 1000 PM MDT.
  Fountain Paint Pot around 1005 PM MDT.
  Craig Pass around 1015 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4455 11105 4459 11067 4458 11067 4455 11065
      4436 11062 4435 11105
TIME...MOT...LOC 0306Z 267DEG 16KT 4445 11114

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:11 PM MDTSpecial Weather StatementRIWTeton64 min
May 30, 1:22 PM MDTSpecial Weather StatementRIWSweetwater53 min
May 30, 2:10 PM MDTSpecial Weather StatementRIW50 min
May 30, 2:18 PM MDTSpecial Weather StatementRIWSweetwater57 min
May 30, 2:32 PM MDTSpecial Weather StatementRIWSublette58 min
May 30, 2:35 PM MDTSpecial Weather StatementRIWPark25 min
May 30, 2:47 PM MDTSpecial Weather StatementRIW43 min
May 30, 2:59 PM MDTSpecial Weather StatementRIWPark31 min
May 30, 3:30 PM MDTSpecial Weather StatementRIWHot Springs30 min
May 30, 3:35 PM MDTSpecial Weather StatementRIWNatrona55 min
May 30, 3:45 PM MDTSpecial Weather StatementRIW60 min
May 30, 4:00 PM MDTSpecial Weather StatementRIWFremont60 min
May 30, 4:01 PM MDTSpecial Weather StatementRIWHot Springs29 min
May 30, 4:29 PM MDTSpecial Weather StatementRIWHot Springs31 min
May 30, 4:31 PM MDTSpecial Weather StatementRIWFremont44 min
May 30, 4:40 PM MDTSevere Thunderstorm WarningRIWFremont20 min
May 30, 4:45 PM MDTSpecial Weather StatementRIWNatrona30 min
May 30, 4:57 PM MDTSevere Thunderstorm WarningRIWFremont29 min
May 30, 4:59 PM MDTSpecial Weather StatementRIWHot Springs31 min
May 30, 5:03 PM MDTSpecial Weather StatementRIW27 min
May 30, 5:14 PM MDTSpecial Weather StatementRIWNatrona31 min
May 30, 5:18 PM MDTSevere Thunderstorm WarningRIWFremont28 min
May 30, 5:25 PM MDTSpecial Weather StatementRIWWashakie35 min
May 30, 5:37 PM MDTSpecial Weather StatementRIWNatrona23 min
May 30, 5:44 PM MDTSpecial Weather StatementRIW61 min
May 30, 5:56 PM MDTSpecial Weather StatementRIWWashakie34 min

Nearby

Special Weather Statements in Wyoming, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.